[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.147.196.37. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 248
Citations 0
Observation
June 2014

Diffuse Retinal Ischemia Following Intravenous Crushed Oxymorphone Abuse

Author Affiliations
  • 1Vanderbilt Eye Institute, Department of Ophthalmology and Visual Sciences, Vanderbilt University School of Medicine, Nashville, Tennessee
JAMA Ophthalmol. 2014;132(6):780-781. doi:10.1001/jamaophthalmol.2014.324

A unique case of diffuse retinal ischemia following intravenous abuse of crushed extended-release oxymorphone hydrochloride (Opana ER) is reported. This case highlights a potentially blinding condition as a result of retinal vascular endothelial injury following intravenous abuse of a medication intended for oral use.

A 46-year-old man presented with a 2-month history of bilateral, painless, progressive vision loss. He acknowledged using crushed oxymorphone intravenously on 8 separate occasions during a 1-month period prior to the vision loss. He had no ocular history. His medical history included hepatitis B and controlled hypertension. His medications included lisinopril and oxycodone hydrochloride. He denied any allergies and smoked cigarettes (1 pack/d). Despite occasional fevers and chills, his review of systems was negative. He denied any recent trauma or systemic illness.

First Page Preview View Large
First page PDF preview
First page PDF preview
×